Hail, Scott
- When
- July 2, 4:30 PM CST
- Where
- Scott County, 6.78 mi NNW of Manning
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.640, -100.770
Continued pattern from day before with another shortwave trough pushing across the CWA with a leeside trough near the Colorado state line initiating storms late in the evening before sunset. Hail and wind were the main threats with decent DCAPE and CAPE values coupled with a moderate shear environment allowing for hail size up to the size of golf balls being reported along with wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Continued pattern from day before with another shortwave trough pushing across the CWA with a leeside trough near the Colorado state line initiating storms late in the evening before sunset. Hail and wind were the main threats with decent DCAPE and CAPE values coupled with a moderate shear environment allowing for hail size up to the size of golf balls being reported along with wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 2, 2:19 PM CST, 2 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 319 PM CDT Thu Jul 2 2020 ...Updated short and long term sections... .SHORT TERM...(This evening through Friday) Issued at 318 PM CDT Thu Jul 2 2020 Scattered thunderstorms are expected this afternoon into this evening as the atmosphere becomes very unstable with ample moisture at the surface. The strongest storms will be capable of producing large hail and damaging winds. Winds will generally be from the east to southeast. Any storms that do form should move east our of our area overnight leading to decreasing cloudiness. Winds will also become light and variable. It should be dry tomorrow morning with another chance of thunderstorms in the late afternoon to evening as the same conditions repeat. Winds will generally be from the southeast with increasing cloudiness. As for temperatures, lows tonight will range from the lower 60s across west central Kansas to around 70 degrees across south central Kansas. Highs tomorrow look to range from the low 90s along the I-70 corridor to upper 90s along the KS/OK border. .LONG TERM...(Friday night through Thursday) Issued at 318 PM CDT Thu Jul 2 2020 Weak disturbances will continue to move through the area this weekend into the early part of next week and trigger a few storms to form during peak heating. Any storms that do form should dissipate as they trek eastward overnight. Otherwise expect hot conditions to continue. A drier pattern sets up by mid week. Winds through the long term look to generally be form the south to southeast. As for temperatures, highs look to reach into the 90s with lows in the 60s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1222 PM CDT Thu Jul 2 2020 A few thunderstorms are expected to form this afternoon and may affect the DDC/GCK terminals first then LBL/HYS later in the afternoon. Any storms that do form should dissipate overnight with VFR conditions afterwards. Winds will generally be from the southeast through this evening becoming light and variable overnight into tomorrow morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 95 67 92 / 40 10 20 20 GCK 66 95 66 93 / 30 20 20 30 EHA 66 97 66 93 / 10 20 30 30 LBL 66 97 66 95 / 10 20 30 20 HYS 68 93 68 92 / 30 10 20 20 P28 70 96 70 93 / 50 10 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Hovorka_42
Hazardous Weather Outlook National Weather Service Dodge City KS 529 AM CDT Thu Jul 2 2020 KSZ030-031-043>046-061>066-074>081-084>090-031030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 529 AM CDT Thu Jul 2 2020 /429 AM MDT Thu Jul 2 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered thunderstorms will develop mid to late afternoon. A few of those storms may become severe anywhere across southwest and west central Kansas. The strongest storm today could become a supercell, capable of 70 mph winds and hail two inches in diameter or larger. Dangerous cloud to ground lightning is a hazard with all thunderstorms! Day 1 Hazards ------------- * Large Hail: Limited risk * Damaging Thunderstorm Wind: Limited risk * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Thunderstorms are in the forecast through early next week as low and mid level moisture will remain fairly high. The wind shear will weaken over the weekend and early next week, therefore the probability of severe weather will be rather limited. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk - Excessive heat: Limited risk * Saturday - Lightning: Limited risk - Excessive heat: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk * Tuesday - Excessive heat: Limited risk * Wednesday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
Special Weather Statement National Weather Service Dodge City KS 450 PM CDT Thu Jul 2 2020 KSZ043-022230- Scott KS- 450 PM CDT Thu Jul 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 530 PM CDT... At 449 PM CDT, Doppler radar was tracking a strong thunderstorm near Shallow Water, moving north at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Scott City, Shallow Water, Grigston and Manning. LAT...LON 3829 10069 3827 10097 3864 10107 3866 10069 TIME...MOT...LOC 2149Z 175DEG 16KT 3836 10087 SPRINGER
Special Weather Statement
National Weather Service Dodge City KS
458 PM CDT Thu Jul 2 2020
KSZ061-074-022245-
Stanton KS-Hamilton KS-
458 PM CDT Thu Jul 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND NORTHERN STANTON
COUNTIES UNTIL 545 PM CDT/445 PM MDT/...
At 458 PM CDT/358 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles south of Towner to
12 miles north of Manter. Movement was east at 25 mph.
Wind gusts of 50 to 55 mph will be possible with these storms. Areas
of blowing dust are possible.
Locations impacted include...
Syracuse and Coolidge.
LAT...LON 3826 10204 3826 10161 3759 10156 3757 10201
3785 10204
TIME...MOT...LOC 2158Z 272DEG 22KT 3832 10203 3769 10196
TURNERSpecial Weather Statement National Weather Service Dodge City KS 507 PM CDT Thu Jul 2 2020 KSZ074-084-022245- Stanton KS-Morton KS- 507 PM CDT Thu Jul 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON AND SOUTHWESTERN STANTON COUNTIES UNTIL 545 PM CDT... At 507 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Richfield, moving northwest at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... The Saunders Elevator. LAT...LON 3750 10204 3727 10182 3715 10198 3719 10204 TIME...MOT...LOC 2207Z 134DEG 11KT 3727 10197 SPRINGER
The Goodland radar (KGLD), 114 km away, was scanning. The volume nearest the first event began at 22:27 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Tree limbs 2 to 3 inches in diameter were blown down by the high wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913887, 913888, 913889, 913890, 913891.